Medical questions & health advice by licensed doctors
"Why do I have to worry about withdrawal from methadone?"
I'm a 22 year old college student who has been dependent on opiates for 3 years. Two of those years were spent abusing opiates and this last year I have been on methadone maintenance. Why do I have such a strong physiological fear to go through methadone withrawal? I no longer have cravings for opiates but I cannot even begin to think about withdrawal without extreme anxiety.
Opiates are powerful medications with strong mental and physical effects, making them potentially addictive substances. They act on pain receptors in the central nervous system. Opiates such as heroin and morphine work in the same fashion as methadone, which is a substance commonly used in the treatment of patients previously addicted to opiates.
See a doctor who can help
Find a Psychologists near you
As the body is exposed to pain medications of this type, it becomes "used to" the effects of the opiates. When the opiates are taken away, the body withdraws, as it is no longer getting its usual stimulus. Stopping methadone abruptly can produce the same effects as stopping heroin abruptly. A withdrawal syndrome involving nausea, abdominal pain, diarrhea, sweating, chills, runny nose, anxiety, and elevated heart rate among other symptoms can result. For this reason, if a patient and his/her doctor decide to end methadone treatment, the medication should be tapered off over a long period of time.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.